Hail, Dane
- When
- May 20, 8:30 AM CST
- Where
- Dane County, 0.5 mi W of Sun Prairie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -89.210
The approach of a warm front and upper level disturbance led to scattered thunderstorms across southern WI. A couple reports of large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The approach of a warm front and upper level disturbance led to scattered thunderstorms across southern WI. A couple reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 20, 8:17 AM CST, 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 917 AM CDT Mon May 20 2024 .KEY MESSAGES... - Unsettled Monday and Tuesday with several rounds of rain/storms. - Risk 2 out of 5 for severe thunderstorms exists today primarily over the southeastern corner of our CWA at this time. The main threats are gusty winds and hail. - While there remains uncertainty on the exact specifics of the severe weather threat Tuesday, there remains a higher chance (risk 3 out of 5) for severe weather on Tuesday with all modes of severe weather (large hail, damaging winds, and tornadoes) possible. Overnight storms Monday into Tuesday and how they track/evolve over IA/IL will impact the development and environment Tuesday afternoon and evening. && .UPDATE... Issued 917 AM CDT Mon May 20 2024 Main focus for today will be on the impacts of an MCV lifting through the area, and an associated severe weather risk over the southern CWA. Some convection has popped up within the southerly flow/warm advection regime ahead of the MCV/convectively enhanced shortwave over south central Iowa. This will pose a wind and hail threat, but should remain fairly isolated. More widespread convection is then expected to develop later this morning and early this afternoon over northern Illinois and southern Wisconsin, as the main shortwave/MCV lifts through. Clearing along with warm/moist advection along and south/southeast of this feature should result in appreciable CAPE over southeastern Wisconsin by mid day, with enhanced flow from the MCV resulting in 30-45 knots of effective deep shear. Small QLCS-type features and/or transient supercell structures will be possible, with an attendant wind threat. Low level helicity is somewhat weak, but considerable low level CAPE and ample 0-3 KM shear will pose a QLCS tornado threat across this area. Convection looks to exit the area to the east by early this evening, as the parent shortwave/MCV exits into Michigan. Boxell && .SHORT TERM... Issued 423 AM CDT Mon May 20 2024 Today through Tuesday night: Early this morning a band of rain/storms is moving through southern Wisconsin. This initial band of showers is expected to be on the weaker side and will continue to diminish/weaken as it traverses east away from the LLJ and shortwave trough. This line of showers is currently supporting this thought process well as it has been very outflow dominate over the last few hours. Behind this band, further up stream, is the MCV feature that brings our concern for severe weather today. The lull between the ongoing rain the MCV will be a big determining factor in how much sfc instability we will have. The MCV is currently being supported by the LLJ and shortwave trough approaching the state. The best chances for strong to severe storms late this morning into the afternoon will likely be across southeastern and eastern Wisconsin where conditions are currently dry. The ongoing line is likely to weaken significantly early this morning. This should keep the environment primed for when the MCV rolls through. Overall the biggest threat from any stronger storms will be hail. Can't rule out some gusty winds, but thats going be more likely from towering storms that fall apart quickly than anything else. Tuesday brings the next chance for rain and storms as the next upper level shortwave moves through. This next system will be more robust than the previous provide southern Wisconsin with a greater chance for severe weather. There are two "rounds" of rain/storms expected Tuesday, one along the warm front and a second along the cold front. The cold front will be the main driver for our severe potential. Overall the environmental setup will have decent moisture, great low level instability and some upper level synoptic support. 0-3km shear will be high and hodographs are taking on that nice curved feature. This allows all storm modes to be possible with the main hazard concerns being winds and tornadoes. Tornadic potential at this point leans toward the short-lived quick spin up type. Now the bigger issues with the amount of synoptic support with this shortwave and the warm front. Uncertainty in how far north the warm front will move north and the timing this will occur are the biggest factors. If these two "rounds" run together then it would be hard for the environment to recover and it would reduce the severe potential. On the other hand, if the warm front surges northward with a significant break between it and that cold front. Then the door opens up for more supercellular like behavior along and ahead of the cold front. Behind the front, quieter weather is expected to return. Patterson && .LONG TERM... Issued 423 AM CDT Mon May 20 2024 Wednesday through Sunday: The cold front and dry slot will be clear of southern WI by Wednesday morning, per the majority of models and ensembles. There may be a few strato-cu showers toward central WI with any wrap- around precip from the exiting upper low. Otherwise, expect gusty westerly winds and cooler temperatures around 70. Thursday through Sunday high temps will also be in the lower to mid 70s, with lows in the lower 50s, much more seasonal for this time of year. The next chance for showers and thunderstorms will arrive Friday afternoon or night to kick off Memorial Day Weekend. This is associated with an upper low tracking across southern Canada and remnant vorticity advection over southern WI. As the case has been lately, the GFS goes crazy with the QPF and also brings the front through WI earlier than the ECMWF (by at least 12 hours). The low level jet, warm air advection, and a weak shortwave justify our small chances for showers and storms Fri evening. One more shortwave digging through the Plains is expected to swing across WI on Saturday. The ECMWF came in with a similar idea to the GFS for the 00z run. While there is still plenty of time to work out the details, the risk of showers and storms sometime Saturday-Sat nt is there. Weak ridging moves in Sunday, so precip chances are much lower for that period. Cronce && .AVIATION... Issued 917 AM CDT Mon May 20 2024 Convection will impact the terminals at times today, with the highest chance for stronger storms occuring this afternoon at Janesville, Kenosha, and Milwaukee. MVFR/IFR will be possible in and around any convection, with VFR otherwise prevailing. Winds will briefly become gusty from the southwest over southeastern Wisconsin this afternoon as well. Limited shower/thunderstorm coverage is expected this evening and overnight. Winds will be light from the west, trending light and variable at times overnight. Boxell && .MARINE... Issued 423 AM CDT Mon May 20 2024 Light and variable winds over Lake Michigan will continue early this morning before shifting to southeasterly. Winds will become southwest to westerly by this afternoon as a weak low pressure system traverses the Great Lakes Region. Monday night into Tuesday southeast winds return as another stronger low pressure system advances from the Central Plains. This low pressure system will deepen as it moves into the Great Lakes Region causing southerly winds to increase. A Small Craft Advisory will likely be needed Tuesday night into Wednesday for the breezy southwest winds. Patterson && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 426 AM CDT Mon May 20 2024 WIZ046-047-051-052-056>060-062>072-210930- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 426 AM CDT Mon May 20 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight An unsettled weather pattern will bring thunderstorms at times from Monday through Tuesday night. Strong to severe storms will be possible this late this morning/afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Unsettled weather continues through Tuesday. Strong to severe storms will be possible Tuesday afternoon/evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday afternoon and Tuesday. LMZ643>646-210930- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 426 AM CDT Mon May 20 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight There are chances for thunderstorms Monday through Tuesday night. Some could be strong to severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances continue through Tuesday night. Winds may reach Small Craft Advisory levels Tuesday and Wednesday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-210930- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 426 AM CDT Mon May 20 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight There are chances for thunderstorms Monday through Tuesday night .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms chances continue through Tuesday night. Gusty southerlies will be possible on Tuesday night into Wednesday morning. www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
846 AM CDT Mon May 20 2024
WIZ056-062-067-201415-
Lafayette WI-Iowa WI-Sauk WI-
846 AM CDT Mon May 20 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LAFAYETTE...IOWA AND
WESTERN SAUK COUNTIES THROUGH 915 AM CDT...
At 846 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Richland Center to Mineral Point. Movement was
northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dodgeville, Mineral Point, Spring Green, Belmont, Barneveld, Blue
Mounds, Highland, Arena, Plain, North Freedom, Ridgeway, Avoca,
Orion, Linden, Waldwick, Elk Grove, Cobb, Rock Springs, Clyde, and
Rewey.
This includes the following highways...
U.S. Highway 18 between mile markers 49 and 61.
U.S. Highway 151 between mile markers 23 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4320 9043 4321 9029 4317 9020 4335 9019
4354 8981 4290 8984 4260 9042
TIME...MOT...LOC 1346Z 211DEG 47KT 4333 9035 4288 9016
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CMILLERSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
901 AM CDT Mon May 20 2024
WIZ063-201430-
Dane WI-
901 AM CDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DANE COUNTY THROUGH 930
AM CDT...
At 900 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fitchburg, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, Verona, Oregon,
McFarland, Monona, Windsor, Deforest, Shorewood Hills, Maple Bluff,
Dane, Camp Randall Stadium, Paoli, Token Creek, Henry Vilas Zoo, and
UW-Madison.
This includes the following highways...
Interstate 39/90/94 between mile markers 127 and 137.
U.S. Highway 18 between mile markers 75 and 84.
U.S. Highway 12 between mile markers 249 and 267.
U.S. Highway 151 between mile markers 98 and 108.
Interstate 39/90 between mile markers 138 and 141.
Interstate 94 between mile markers 241 and 243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4286 8945 4293 8961 4325 8959 4324 8910
TIME...MOT...LOC 1400Z 206DEG 36KT 4297 8947
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CMILLERSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
916 AM CDT Mon May 20 2024
WIZ056-057-062-063-201500-
Columbia WI-Iowa WI-Sauk WI-Dane WI-
916 AM CDT Mon May 20 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN IOWA...WESTERN
COLUMBIA...NORTHWESTERN DANE AND CENTRAL SAUK COUNTIES THROUGH 1000
AM CDT...
At 916 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Spring Green to 7 miles
east of Dodgeville. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baraboo, Dodgeville, Prairie Du Sac, Sauk City, Wisconsin Dells, Lake
Wisconsin, Lake Delton, Mazomanie, Spring Green, West Baraboo, Black
Earth, Barneveld, Arena, Plain, Bluffview, North Freedom, Ridgeway,
Rock Springs, Governor Dodge St Park, and Blue Mound St Park.
This includes the following highways...
Interstate 90/94 between mile markers 91 and 96.
U.S. Highway 18 between mile markers 49 and 60.
U.S. Highway 12 between mile markers 213 and 223.
U.S. Highway 151 between mile markers 45 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4364 8975 4364 8970 4316 8968 4281 9011
4323 9017
TIME...MOT...LOC 1416Z 203DEG 46KT 4327 8999 4295 8999
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CMILLERThe Milwaukee radar (KMKX), 59 km away, was scanning. The volume nearest the first event began at 14:30 UTC.
2 hail. Local standard time, as filed.
Picture provided of large hail on southwest side of Waupun.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169742, 1169743.